The Roy Castle Lung Cancer Foundation
3,149 members1,790 posts

Delirium - infection, dexamethasone withdrawal or brain mets??

Hi all

This may be a long post as it's been a stressful few days! I am interested to hear of anyone's experience of brain mets? What were the symptoms?

My mum who has stage 4 Adenocarcinoma was admitted to hospital on Saturday with confusion and incontinence. She had seemed a bit unwell throughout last week (very tired and going to the toilet a lot) but we had put this down to stopping the 2mg of Dexamethasone she had been on for about 4 weeks. She had to come off this prior to starting Nivolumab on Wednesday. Anyway she was diagnosed with pneumonia and a urine infection and given strong IV antibiotics and fluids for dehydration. However the confusion (or delirium) has not improved since the infection has gotten slightly better. The Dr who looked after her over the weekend said yesterday that he was not concerned by the delirium and explained that she is having a slow response to the antibiotics due to her other health conditions. Last night she was moved to a different ward where she was wandering through the night and so today she had a head ct scan to check for possible brain mets. We will get the results tomorrow but I am just so anxious! My mum knows who she is and recognises family but it's almost impossible to have a conversation with her and it's as though her mind is racing and she can get quite agitated but then switch to very sleepy within minutes. This confusion started quickly on Saturday and does seem to tie in with the onset of infection but also with stopping the steroids. I am surprised that they are considering brain mets as I thought that this is something that would develop slowly?

Any advice would be appreciated!

Xx

2 Replies
oldestnewest

Dear MissyD1

So sorry to hear about your Mum's recent illness and confusion. Confusion and delirium is very often associated with an acute infection, of which in your Mum's case she has had two, Pneumonia and Urinary. As you say the confusion started the same time as the infection, which is encouraging in that it may indicate this was due to a fever your Mum was having caused by the infection.

Dexamethasone has the possibility of the immune system not working as well which would impact on risk and treatment of infection which may take a slower time to recover from any infection.

It may be that given your Mum's history of cancer they have decided to do a brain scan, however it is good they are being thorough, albeit such a worry for you.

Common symptoms of brain metastases may start with headaches, sickness, blurred vision; a list of symptoms can be sourced from this link from cancer research UK:

cancerresearchuk.org/about-...

Perhpas have an appointment with your Mums Consultant on the ward to discuss your concerns fully.

Let us know how your Mum goes with the brain scan and as always if you wish to discuss anything you can call us on our nurse free led helpline on 0800 358 7200

Kind regards

The Roy Castle Support Team

1 like
Reply

Thank you for your reply and the additional info! Thankfully the scan came back clear! I will be honest and say I wasn't expecting it to but we are all so grateful that it did!

My mum was a little less confused today and able to have a conversation which was a big improvement on the last few days. The Doctors have done some more blood tests today to check if the infection is improving and also for hormone imbalance.

Hopefully things keep moving in the right direction and she is able to continue with the Nivolumab... but we will take it a day at a time x

Reply

You may also like...